Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 415, NWS North Platte, NE

August 11, 2008Cherry County, Grant County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 11, 2008, 5:40 PM MDT for Cherry County, Grant County, Sheridan County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2008, 5:40 PM MDT (23:40 UTC)
Expired
Aug 11, 2008, 6:17 PM MDT
In force
37 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Cherry County, NE, Grant County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 118 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 1:58 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 112340
SVRLBF
NEC031-075-161-120030-
/O.NEW.KLBF.SV.W.0415.080811T2340Z-080812T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
540 PM MDT MON AUG 11 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
  SOUTHEASTERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...
  NORTHWESTERN GRANT COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 630 PM MDT

* AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ARGO HILL...OR 27 MILES SOUTH OF RUSHVILLE...AND MOVING SOUTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARGO HILL BY 545 PM MDT...
  WATSON LAKE BY 605 PM MDT...
  9 MILES SOUTHWEST OF DIPPING VAT MEADOW BY 615 PM MDT...
  7 MILES NORTHEAST OF BINGHAM BY 625 PM MDT...
  ASHBY AND 8 MILES SOUTHWEST OF MOTHER LAKE BY 630 PM MDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR WESTERN NEBRASKA.

LAT...LON 4224 10161 4196 10200 4228 10249 4249 10204
TIME...MOT...LOC 2340Z 315DEG 26KT 4232 10229

$$

JWS
1 follow-up statement
000 
WWUS53 KLBF 120017
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
717 PM CDT MON AUG 11 2008

NEC031-075-161-120026-
/O.CAN.KLBF.SV.W.0415.000000T0000Z-080812T0030Z/
GRANT NE-SHERIDAN NE-CHERRY NE-
616 PM MDT MON AUG 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHERRY...
SOUTHEASTERN SHERIDAN AND NORTHWESTERN GRANT COUNTIES IS CANCELLED...

AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND NO LONGER 
POSED A SEVERE WEATHER THREAT. HOWEVER...ADDITIONAL THUNDERSTORM 
DEVELOPMENT IS POSSIBLE IN THESE AREAS IN THE NEXT HOUR.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR WESTERN NEBRASKA.

LAT...LON 4224 10161 4196 10200 4228 10249 4249 10204
TIME...MOT...LOC 0016Z 315DEG 26KT 4214 10204

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:26 PM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 11, 2:26 PM MDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT MON AUG 11 2008

.SYNOPSIS...
CLEARING EVIDENT ON VSBL SAT PICS BEHIND EXITING WARM ADVECT
ELEVATED PRECIP ASSOCIATED WITH EXITING SHORT WAVE OVER THE ERN
DAKOTAS. STILL SOME DECENT CONVECTION ONGOING IN BOYD COUNTY.
FURTHER WEST...NEXT STRONG SHORT WAVE ENTERING THE WRN HIGH PLAINS
AND DEVELOPING TSRA OVER THE BLACK HILLS AND ERN WY. AREA OF
SUNSHINE IN WRN CWA RESPONDING AS LOW LEVEL LAPSE RATES
INCREASE...AND CU FIELD EXPANDS NEAR THE DIFFERENTIAL HEATING AXIS.
GOES DPI H2O VAPOR INDICATING SOME DRYING TAKING PLACE IN WRN
PANHANDLE...BUT STILL DECENT PWS ACROSS MIDDLE OF THE CWA. 12Z LBF
SOUNDING HAD NEAR 1.5 INCHES THIS AM...AND WITH WCD OF >10K FT
SHOULD BE SOME HEAVY RAIN PRODUCING STORMS THIS EVENING.

&&

.SHORT TERM (TONIGHT THRU WED)...UPPER LOW SPINNING OVER SRN
CANADA WILL DRIFT SLOWLY SEWD DURING THE NEXT FEW DAYS. NW FLOW
ALOFT WILL CONTINUE TO EJECT WEAK SHORT WAVES ACROSS THE HIGH
PLAINS THRU WED...AS CONFLUENT FLOW DEVELOPS. SOME CONCERN THAT
WITH BETTER SHEAR TUES STORMS POSSIBLE TUES FURTHER N THAN IN
CURRENT FCST...AND THEREFORE EXTENDED THE CHANCES FURTHER N. SFC
FEATURE IS WEAK...BUT SOME LL CONVERGENCE NOTED ACROSS THE MIDDLE
OF THE CWA AS WELL...AND A BETTER CHANCE OF GETTING GOOD LL LAPSE
RATES WITH BETTER SUNSHINE EXPECTED. AFTER PASSAGE OF INITIAL
CONVECTION TUES NIGHT...LLJ DEVELOPS AND VEERS TO THE SW AS IS
DIURNALLY FAVORABLE...AND PRODUCES ELEVATED CONVECTION WED MORNING
FROM SW INTO SC NEB. THEREFORE HAVE INCLUDED SMALL POPS IN THOSE
AREAS. TEMPS FCST BELOW MAV GUIDANCE BASED ON SERLY LL FLOW AND
POTENTIAL FOR SOME CONVECTIVE DEBRIS TO START THE DAY.

.LONG TERM (WED NIGHT THRU SUN)...12Z GFS AND 00Z ECMWF SHOWING
DECENT AGREEMENT WITH EVOLUTION OF FEATURES...BUT THE 12Z ECMWF HAS
COME IN MORE PROGRESSIVE. SOME HINT THAT 12Z GFS ENSEMBLE WOULD ALSO
SUGGEST A MORE PROGRESSIVE PATTERN...BUT LIKELY NOT TO 12Z ECMWF
EXTENT. HAVE TRENDED MORE ALONG THE LINES OF 12Z GFS IN KEEPING
LOWER TEMPS THROUGH THE WEEKEND. AS FOR PRECIP...EVEN IF 12Z GFS
VERIFIES WELL...STILL WOULD EXPECT THAT BEST ISENTROPIC UPGLIDE AND
DEEPEST MOISTURE WOULD EXIST EAST AND NORTHEAST OF UPPER LOW AS IT
DROPS INTO NRN NEBR. BEST POPS INDICATED THERE. HOWEVER...WILL HAVE
TO WATCH AS THIS IS A VERY ANOMALOUS HEIGHT VALUES ARE INDICATED AND
MODELS MAY HAVE A HARD TIME WITH THIS.

&&

.AVIATION DISCUSSION...

CIGS HAVE LIFTED TO VFR CONDITIONS AS TEMPERATURES HAVE RISEN INTO
THE UPPER 70S TO LOWER 80S. THIS SHOULD PREVAIL OUTSIDE ANY
THUNDERSTORM ACTIVITY THIS EVENING. NEAR THE STORMS CONDITIONS MAY
BECOME QUITE LIMITED DUE TO HEAVY RAINFALL AND POSSIBLY SOME
STRONGER WINDS. SOME REDUCTION IN VSBY IS POSSIBLE TOWARD
SUNRISE...ESPECIALLY IN AREAS THAT RECEIVE SIGNIFICANT RAINFALL. FOG
MAY DEVELOP IN THESE AREAS AND ALONG THE LARGER RIVER VALLEYS WITH
MVFR TO PATCHY IFR CONDTIONS FORMING. AT THE MOMENT CONFIDENCE IS
LOW ON STRATUS FORMATION AGAIN TOWARD MORNING...BUT PERSISTANCE
WOULD LEAN TO REFORMATION BY MORNING...THIS WILL CONTINUE TO BE
MONITORED IN UPCOMING TERMINAL FORECASTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13/JWS
Hazardous weather outlook, Aug 11, 2:40 PM MDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT MON AUG 11 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-122045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
340 PM CDT MON AUG 11 2008 /240 PM MDT MON AUG 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS EVENING
INTO THE EARLY MORNING HOURS ACROSS MUCH OF WESTERN AND NORTH
CENTRAL NEBRASKA. THE MAIN THREAT LOOKS TO BE VERY HEAVY RAINFALL
WITH HOURLY PRECIPITATION AMOUNTS EXCEEDING AN INCH PER HOUR IN
THE STRONGER STORMS. A FEW STORMS MAY BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND GUSTS AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN WEDNESDAY IN
SOUTHWEST NEBRASKA. LOW PRESSURE DEVELOPING IN NORTHEAST COLORADO
ALONG A SURFACE FRONT WILL BE THE SYSTEM TO INITIATE A FEW
THUNDERSTORMS OVER MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA.
HOWEVER...THE MOST UNSTABLE CONDITIONS IS LIKELY TO BE SOUTHWEST
NEBRASKA. ALTHOUGH THERE IS CONSIDERABLE UNCERTAINTY REGARDING THE
LOCATION OF SEVERE WEATHER...THE LATEST FORECAST SIMULATIONS
INDICATE THAT IT WILL BE ALONG AND SOUTH OF INTERSTATE HIGHWAY 80
AND WEST OF HIGHWAY 83.

OTHERWISE...THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS
EACH DAY THROUGH AT LEAST FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Local storm report, Aug 11, 4:47 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
547 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             19 NW SPRINGVIEW        43.02N 100.01W
08/11/2008  E0.75 INCH       TRIPP              SD   PUBLIC

&&

CARMEL
Local storm report, Aug 11, 4:48 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
548 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             19 WNW SPRINGVIEW       42.93N 100.10W
08/11/2008  E0.75 INCH       KEYA PAHA          NE   PUBLIC

&&

CARMEL
Local storm report, Aug 11, 4:51 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
551 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             HAY SPRINGS             42.68N 102.69W
08/11/2008  M1.00 INCH       SHERIDAN           NE   CO-OP OBSERVER

&&

CARMEL
Local storm report, Aug 11, 5:00 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
600 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             19 WNW SPRINGVIEW       42.93N 100.10W
08/11/2008  E1.00 INCH       KEYA PAHA          NE   PUBLIC

&&

CARMEL
Local storm report, Aug 11, 5:24 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
624 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND GST     BUTTE                   42.91N 98.85W
08/11/2008  E60 MPH          BOYD               NE   CO-OP OBSERVER

            ALL LAWN FURNITURE AND LAWN SWING BLOWN OFF DECK. 3 TO 4
            FOOT TREE BRANCH DOWNED FROM TREE.

&&

CARMEL
Local storm report, Aug 11, 5:25 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
625 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HEAVY RAIN       BUTTE                   42.91N 98.85W
08/11/2008  M2.62 INCH       BOYD               NE   CO-OP OBSERVER

            STANDING WATER REPORTED BY COOPERATIVE WEATHER OBSERVER
            AFTER RECEIVING HEAVY RAINFALL.

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:47 PM MDTSevere Thunderstorm WarningLBFBoyd43 min
Aug 11, 2:32 PM MDTSevere Thunderstorm WarningLBFBoyd43 min
Aug 11, 3:37 PM MDTSevere Thunderstorm WarningLBFSheridan38 min
Aug 11, 3:55 PM MDTSevere Thunderstorm WarningLBFLincoln, McPherson34 min
Aug 11, 4:08 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry52 min
Aug 11, 4:13 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan32 min
Aug 11, 4:18 PM MDTSevere Thunderstorm WarningLBFKeya Paha42 min
Aug 11, 4:23 PM MDTSevere Thunderstorm WarningLBFSheridan37 min
Aug 11, 4:45 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan45 min
Aug 11, 4:58 PM MDTSevere Thunderstorm WarningLBFSheridan47 min
Aug 11, 5:00 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha45 min
Aug 11, 5:16 PM MDTSevere Thunderstorm WarningLBFBoyd44 min
Aug 11, 5:22 PM MDTSevere Thunderstorm WarningLBFCherry38 min
Aug 11, 5:22 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown38 min
Aug 11, 5:32 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry43 min
Aug 11, 5:36 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.